Antibiotic Linked to Over-Anticoagulation With Warfarin

This article originally appeared here.
Over-Anticoagulation With Antibiotic
Over-Anticoagulation With Antibiotic

(HealthDay News) — Among hospitalized patients, high-dose amoxicillin/clavulanate correlates with increased risk of over-anticoagulation when combined with warfarin, according to a study published online July 2 in the Journal of Clinical Pharmacology.

Mahmoud I. Abdel-Aziz, from Assiut University in Egypt, and colleagues conducted a cross-sectional observational study involving 120 hospitalized patients to examine the impact of polypharmacy and high doses of amoxicillin/clavulanate on warfarin response.

The researchers found that during hospital stay, international normalized ratio (INR) values ≥4 were seen for 87.5% of patients prescribed high-dose amoxicillin/clavulanate and 28.9% of those prescribed normal dose (P<0.001). An elevated number of potentially interacting drugs known to increase INR significantly predicted having INR values ≥4 (odds ratio, 2.5). An elevated number of potentially interacting drugs known to increase bleeding risk was identified as a significant predictor of bleeding episodes (odds ratio, 3.1).

"High doses of amoxicillin/clavulanate were associated with a higher risk of over anticoagulation when combined with warfarin than normal doses," the authors write. "Frequent monitoring of warfarin therapy along with patient's medications is necessary to avoid complications."

Abstract
Full Text (subscription or payment may be required)

Loading links....